Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 172, NWS Cleveland, OH

October 13, 1999Erie County, Huron County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Oct 13, 1999, 2:58 PM EDT for Erie County, Huron County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 13, 1999, 2:58 PM EDT (18:58 UTC)
Expired
Oct 13, 1999, 3:45 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Whole counties

Counties Erie County, OH, Huron County, OH

The radar

The Cleveland radar (KCLE), 67 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 3:45 PM EDTThunderstorm WindCountywide, OHSeveral trees downed in Hartland and Clarksfield Townships.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 131900
SVRCLE
OHC043-077-131945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
258 PM EDT WED OCT 13 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HURON COUNTY IN OHIO
  ERIE COUNTY IN OHIO

* UNTIL 345 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES           
   NORTHWEST OF SANDUSKY TO 14 MILES SOUTHWEST OF                    
   CASTALIA...MOVING EAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WAKEMAN
  SANDUSKY
  NORWALK
  MILAN
  CASTALIA

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

LAPLANTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:30 PM EDT, 28 minutes earlier.

Area forecast discussion, Oct 13, 2:30 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT WED OCT 13 1999

HAVENT HAD A CHANCE TO TAKE AN IN DEPTH LOOK AT MODELS.  BASICALLY
HAVE FRONT MOVING THROUGH CLEVELAND AROUND 22Z...WITH THE FRONT
PUSHING WELL EAST OF THE AREA OVERNIGHT.  OBVIOUSLY POTENTIAL FOR
SEVERE THUNDERSTORMS TONIGHT EAST OF THE FRONT.  MUCH COLDER AIR
PORING IN BEHIND THE FRONT...850 TEMPS DROP TO -2.  WILL STAY FAIRLY
CLOSE TO MOS AS FAR AS TEMPS. NEXT SYSTEM MOVES THROUGH AREA SUNDAY
WITH LINGERING LOW DEVELOPING MONDAY.

.CLE...NONE.

BRAY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:41 PM EDTSevere Thunderstorm WarningCLEOttawa49 min
Oct 13, 2:51 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca39 min
Oct 13, 3:05 PM EDTSevere Thunderstorm WarningCLEMarion40 min
Oct 13, 3:22 PM EDTSevere Thunderstorm WarningCLECrawford38 min
Oct 13, 3:28 PM EDTSevere Thunderstorm WarningCLELorain62 min
Oct 13, 3:39 PM EDTSevere Thunderstorm WarningCLEHuron, Richland51 min
Oct 13, 3:47 PM EDTSevere Thunderstorm WarningCLEAshland, Cuyahoga, Medina58 min
Oct 13, 3:50 PM EDTSevere Thunderstorm WarningCLEMorrow50 min
Oct 13, 4:08 PM EDTTornado WarningCLERichland37 min
Oct 13, 4:11 PM EDTSevere Thunderstorm WarningCLELake64 min
Oct 13, 4:18 PM EDTSevere Thunderstorm WarningCLEKnox42 min
Oct 13, 4:28 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga62 min
Oct 13, 4:34 PM EDTSevere Thunderstorm WarningCLEWayne41 min
Oct 13, 4:37 PM EDTSevere Thunderstorm WarningCLESummit38 min
Oct 13, 4:45 PM EDTSevere Thunderstorm WarningCLEMedina30 min
Oct 13, 4:51 PM EDTSevere Thunderstorm WarningCLEHolmes54 min
Oct 13, 4:57 PM EDTSevere Thunderstorm WarningCLEPortage48 min
Oct 13, 5:07 PM EDTSevere Thunderstorm WarningCLEStark43 min
Oct 13, 5:07 PM EDTSevere Thunderstorm WarningCLETrumbull63 min
Oct 13, 5:16 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake44 min
Oct 13, 5:23 PM EDTSevere Thunderstorm WarningCLEWayne52 min
Oct 13, 5:25 PM EDTSevere Thunderstorm WarningCLESummit50 min
Oct 13, 5:27 PM EDTSevere Thunderstorm WarningCLEAshtabula63 min
Oct 13, 5:35 PM EDTSevere Thunderstorm WarningCLEMahoning55 min
Oct 13, 5:41 PM EDTSevere Thunderstorm WarningCLEPortage49 min
Oct 13, 5:45 PM EDTSevere Thunderstorm WarningCLEStark45 min
Oct 13, 6:03 PM EDTSevere Thunderstorm WarningCLETrumbull42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.